Alert archive / Kansas / Frost Advisories in 2007

Frost Advisory 1, NWS Dodge City, KS

April 3, 200717 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Apr 3, 2007, 3:43 PM CDT for 17 counties in Kansas. It took effect at Apr 4, 2007, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2007, 3:43 PM CDT (20:43 UTC)
In effect from
Apr 4, 2007, 4:00 AM CDT
Expired
Apr 4, 2007, 9:00 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Stanton County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 032043
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT TUE APR 3 2007

...FROST EXPECTED ACROSS MOST OF SOUTHWEST KANSAS TONIGHT...

.MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO
DROP TO NEAR THE FREEZING MARK BY EARLY WEDNESDAY. DUE TO THE
RECENT WARM WEATHER AND ACCELERATED GROWTH OF VEGETATION, A FROST
ADVISORY WILL BE ISSUED EVEN THOUGH IT IS STILL EARLY IN THE
GROWING SEASON.

KSZ030-031-043>046-061>065-074>079-040445-
/O.NEW.KDDC.FR.Y.0001.070404T0900Z-070404T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS
343 PM CDT TUE APR 3 2007 /243 PM MDT TUE APR 3 2007/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM
CDT /8 AM MDT/ WEDNESDAY. 

TEMPERATURES WILL DROP INTO THE 29 TO 34 DEGREE RANGE AFTER 4 AM
AND WILL ALLOW FOR THE FORMATION OF FROST. THE FROST ADVISORY WILL
BE ALLOWED TO EXPIRE AFTER SUNRISE AT 9 AM.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO, POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

LACY
2 follow-up statements
000 
WWUS73 KDDC 040258
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
958 PM CDT TUE APR 3 2007

...FROST EXPECTED ACROSS MOST OF SOUTHWEST KANSAS TONIGHT...

.MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO
DROP TO NEAR THE FREEZING MARK BY EARLY WEDNESDAY. DUE TO THE
RECENT WARM WEATHER AND ACCELERATED GROWTH OF VEGETATION...A
FROST ADVISORY WILL BE ISSUED EVEN THOUGH IT IS STILL EARLY IN THE
GROWING SEASON.

KSZ030-031-043>046-061>065-074>079-041400-
/O.CON.KDDC.FR.Y.0001.070404T0900Z-070404T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS
958 PM CDT TUE APR 3 2007 /858 PM MDT TUE APR 3 2007/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
9 AM CDT /8 AM MDT/ WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
9 AM CDT /8 AM MDT/ WEDNESDAY. 

TEMPERATURES WILL DROP INTO THE 29 TO 34 DEGREE RANGE AFTER 4 AM
AND WILL ALLOW FOR THE FORMATION OF FROST. THE FROST ADVISORY
WILL BE ALLOWED TO EXPIRE AFTER SUNRISE AT 9 AM.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$
000 
WWUS73 KDDC 041352
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
852 AM CDT WED APR 4 2007

...FROST CONDITIONS ENDING WITH THE RISING SUN THIS MORNING...

.TEMPERATURES ARE RISING ABOVE FREEZING THIS MORNING AS THE SUN
CONTINUES TO RISE IN THE SKY. THEREFORE, THE FROST ADVISORY WILL
BE ALLOWED TO EXPIRE AT 9 AM.

KSZ030-031-043>046-061>065-074>079-041500-
/O.EXP.KDDC.FR.Y.0001.000000T0000Z-070404T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS
852 AM CDT WED APR 4 2007 /752 AM MDT WED APR 4 2007/

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING. 

TEMPERATURES ARE RISING ABOVE THE FREEZING MARK AND WILL ALLOW
FOR THE EXPIRATION OF THE FROST ADVISORY AT 9 AM.

$$

LACY

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Apr 3, 3:04 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 3, 3:04 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT TUE APR 3 2007

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGES WILL BE TEMPERATURES AND PRECIP
CHANCES/TYPE/AMOUNTS ON THURSDAY.

UPPER ANALYSIS AT JET LEVEL CONTINUED TO SHOW 2 BRANCHES OF THE
WESTERLIES ACROSS THE CONUS. THE NORTHERN STREAM IS BY FAR THE
MOST ACTIVE ATTM WITH A POTENT SHORTWAVE TROF MOVING THRU THE
PLAINS AND MIDWEST TODAY. THIS SYSTEM HAS PUSHED A COLD FRONT
THROUGH KANSAS AND HAS BROUGHT MUCH COOLER TEMPS TO THE AREA.
WINDS AT TIMES WERE NEAR OR JUST ABOVE ADVISORY CRITERIA FOR A
COUPLE HOURS THIS MORNING BUT HAVE SINCE BACKED OFF. AT 700MB, A
COLD FRONT STRETCHED FROM THE PAC NW SOUTHEAST TO THE CENTRAL
ROCKIES AND THEN EAST ACROSS NEBRASKA. THIS BAROCLINIC ZONE WILL
BECOME IMPORTANT LATER ON IN THE FORECAST. AT 850MB, A COLD
CONVEYOR JET OF 50-60KTS WAS OBSERVED BY BOTH THE 12Z DDC SOUNDING
AND THE HVL PROFILER THIS MORNING BEHIND THE 850MB FRONT. THE SURFACE
COLD FRONT IS CONTINUING TO SLICE SOUTHEAST AWAY FROM WESTERN
KANSAS TODAY, STRETCHING FROM CENTRAL MISSOURI ACROSS EASTERN AND
SOUTHERN OKLAHOMA AND INTO NORTHWEST TEXAS. SOME MID AND HIGH
LEVEL MOISTURE WAS OBSERVED OVER THE WEST AND THIS IS STARTING TO
SHOW UP IN THE FORM OF ROCKY MOUNTAIN GENERATED CIRRUS ON THE LEE
SIDE.

BASED ON LATEST RH PROGS IN THE 500-200MB LAYER, THERE SHOULDNT
BE A SIGNIFICANT INCREASE IN HIGH CLOUD UNTIL TOMORROW SO SKIES
SHOULD REMAIN MOSTLY CLEAR TO PARTLY CLOUDY TONIGHT. WINDS WILL
BECOME LIGHT BY LATE IN THE NIGHT ALLOWING TEMPS TO DROP OFF DUE
TO RADIATIONAL COOLING. LOWS SHOULD DROP INTO THE LOW TO MID 30S
IN MOST PLACES WHICH WILL ALLOW FROST TO FORM OVER A GOOD PORTION
OF THE CWA. TEMPS COULD EVEN DROP INTO THE UPPER 20S OVER THE
NORTH AND WEST BY MORNING. BASED ON THE FACT THAT THE
CLIMATOLOGICAL LAST FREEZE ISNT UNTIL APRIL 21ST, WILL HOLD OFF
ANY MENTION OF HEADLINES. IT IS ALREADY MENTIONED IN THE HWO AND
ON OUR WEBPAGE AND THIS SHOULD BE SUFFICIENT.

AS THE MID LEVEL BAROCLINIC ZONE SAGS INTO WESTERN KANSAS
TOMORROW, CLOUDS SHOULD BEGIN TO INCREASE SOME. WITH COOL,
EASTERLY UPSLOPE FLOW IN PLACE GOING HIGHS NEAR 50 STILL LOOK
GOOD, ALTHOUGH PLACES UP NORTH WILL LIKELY NOT REACH 50 BASED ON
PROGGED 850MB TEMPS FROM THE UKMET/GFS.

THE REAL CHALLENGE COMES LATE WEDNESDAY NIGHT INTO THURSDAY. BOTH
THE GFS AND UKMET BRING SOME ENERGY IN FROM THE PACIFIC AROUND A
LOW AMPLITUDE RIDGE OVER THE WEST AND THEN EAST SOUTHEAST ACROSS
THE PLAINS ON THURSDAY. THIS SYSTEM WILL INTERACT WITH THE MID
LEVEL FRONTAL ZONE ALREADY IN PLACE TO INHANCE WARM ADVECTION/LIFT
OVER KANSAS. MODEL SOUNDINGS SHOW TOP DOWN SATURATION WITH TIME AS
THE COLUMN GETS LIFTED AND PRECIP FALLS. THE MODELS SEEM TO BE
PINPOINTING NORTH CENTRAL KANSAS AS THE HOT SPOT FOR PRECIP. THIS
APPEARS TO BE DUE TO THE MODELS STRENGTHENING THE MID LEVEL WARM
FRONTOGENESIS IN THE LEFT EXIT REGION OF A JET STREAK WITH TIME
AS IT MOVES FROM WEST TO EAST ACROSS THE CWA DURING THE DAY. WHAT
COMPLICATES THE SITUATION IS THE FALLING 850MB TEMPS AS THE DAY
PROGRESSES WITH CONTINUED COLD ADVECTION. THE GFS/UKMET DROP 850MB
TEMPS BELOW ZERO DURING THE DAY WHICH SHOULD TURN PRECIP OVER TO
SNOW ACROSS THE NORTH FIRST THEN FARTHER SOUTH WITH TIME. DUE TO
UNCERTAINTY REGARDING HOW MUCH OF THE MODEL QPF WILL BE RAIN VS.
SNOW, WILL CALL FOR ACCUMULATIONS OF UP TO 1 INCH IN MY NORTHEAST
BEFORE IT ENDS. BY 00Z, THE WAVE WILL HAVE NEARLY CLEARED THE CWA
AND THE PRECIP SHOULD BE COMING TO AN END FAIRLY QUICKLY DURING
THE EVENING FROM NORTHWEST TO SOUTHEAST.

TEMPERATURES WILL NOT RISE MUCH ON THURSDAY WITH
CLOUDS/PRECIP/UPSLOPE FLOW IN PLACE ACROSS THE CWA. I LOWERED
TEMPS SEVERAL DEGREES AND BASED MY FCST ON A BLEND OF THE
GFS/UKMET SURFACE TEMP MODEL FIELDS.

CERTAINLY WILL NOT FEEL LIKE APRIL IN THE COMING DAYS.

LACY

DAYS 3-7...

THE MAIN FORECAST CHALLENGE FOR THE MEDIUM TO LONG RANGE FORECAST IS
THE DEGREE OF COLDNESS WHICH WILL AFFECT THE DAYS 4 THROUGH 6...AND
THE RESULTANT PRECIP TYPE AND POPS.  THE 12Z RUN OF THE GFS AGREES
FAIRLY WELL WITH THE 00Z ECMWF IN BRINGING A MID LEVEL WAVE THROUGH
IN THE NORTHWEST FLOW ALOFT THURSDAY EVENING AND NIGHT.  AS THIS 1ST
SYSTEM DIVES SOUTHEASTWARD...COLD AIR TO OUR NORTH WILL BE DRAGGED
DOWN INTO OUR CWA.  WILL FOLLOW THE LIKELY POPS ON THURSDAY WITH
CHANCE POPS NORTH THURSDAY NIGHT FOR SNOW NORTH...TO SLIGHT CHANCES
FOR LIGHT RAIN OR LIGHT SNOW IN THE CENTRAL SECTION OF OUR CWA...TO
SLIGHT CHANCE FOR LIGHT RAIN IN OUR SOUTHWEST SECTIONS.  AS THE COLD
AIR WILL BE IN PLACE FRIDAY...ONLY PLAN ON SLIGHT CHANCES FOR LIGHT
RAIN OR LIGHT SNOW FRIDAY.  BUT ANOTHER MID LEVEL WAVE IS INDICATED
BY THE GFS AS ROTATING AROUND THE UPPER LOW OVER THE GREAT
LAKES...BRINGING ANOTHER ROUND OF CHANCE CATEGORY LIGHT RAIN TO OUR
SOUTHWEST AND A CHANCE FOR LIGHT SNOW OUT THE NORTHWEST 1/3RD
SECTION OR SO.  THERE APPEARS TO BE A CHANCE FOR MEASURABLE SNOW IN
OUR NORTHEAST 1/3RD OR SO OF OUR CWA.  WILL GO WITH CHANCE FOR LIGHT
RAIN OR LIGHT SNOW IN THE MID SECTION OF THE CWA.  EXPECT EITHER SAT
MORNING OR SUNDAY MORNING TO BE THE COLDEST...WITH MID 20S NORTH TO
AROUND 30 SOUTH.  AFTER SUNDAY...EXPECT A MODERATE WARM UP TO SET IN
WITH HIGH PRESSURE BUILDING IN FROM THE WEST.  NO SIGN OF PRECIP FOR
DAY 7 IN CURRENT EXTENDED MODELS.

BURKE

&&

.AVIATION...

EXPECT VFR SKIES AND VSBYS WITH NORTH WINDS SETTLING DOWN TOWARD
SUNSET.  AFTER SUNSET...EXPECT WINDS TO BECOME NORTHEAST AROUND 10
KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  52  35  39 /   0   0  20  50
GCK  31  54  36  40 /   0   0  20  30
EHA  34  58  38  51 /   0   0  20  20
LBL  33  56  38  47 /   0   0  20  20
HYS  30  49  33  36 /   0   0  10  60
P28  35  52  36  43 /   0   0  10  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/12
Hazardous weather outlook, Apr 3, 10:06 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 AM CDT TUE APR 3 2007

KSZ030-031-043>046-061>066-074>081-084>090-041100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1006 AM CDT TUE APR 3 2007 /848 AM MDT TUE APR 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IF SKIES REMAIN CLEAR TONIGHT THERE COULD BE AREAS OF FROST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THURSDAY THROUGH SUNDAY MORNINGS WILL BE COLD WITH LOWS AT OR BELOW
FREEZING.  AT THIS TIME...IT LOOKS AS THOUGH SATURDAY AND SUNDAY
MORNINGS WILL HAVE LOW TEMPERATURES IN THE 20S...RANGING FROM THE
MID 20S IN THE HAYS...SCOTT CITY AND LACROSSE AREAS TO THE UPPER 20S
FARTHER SOUTH IN SOUTHWESTERN KANSAS.

IN ADDITION...THERE IS A CHANCE FOR SNOW THROUGH THE SAME PERIOD
FROM THURSDAY THROUGH SUNDAY.  THE HIGHER CHANCES FOR MEASURABLE
SNOW WILL BE THURSDAY NIGHT AND AGAIN FROM FRIDAY NIGHT INTO SUNDAY.
SOME ACCUMULATION WILL BE POSSIBLE...BUT EXACT AMOUNTS AND LOCATIONS
ARE DIFFICULT TO PINPOINT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 10:45 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 10 more3 hr

Nearby

Frost Advisories in Kansas, 2007Every frost advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.